Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Anti depressants, erectile dysfunction, poor erection. Treatment ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I was prescribed anti depressant (sertaline 25 mg) once a day with atenolol 25 mg also once a day.This was for three years (from2003),after which sertaline was stopped by the doctor itself. But I continued taking sertaline irregularly without knowledge of doctor for three 3 years .Because I feared return of old suffering. when I came to know that it is XXXXXXX to do self medication I stopped it.(from 2010).That is for last one year I have stopped both sertaline as well as atenolol completely.Now I find that my libido has decreased and I Have ED problems. could it be because of withdrawal of atenolol or is it because of side effect of sertaline self medication ?I had a feeling of poor erection.Now my weight is 71 kg and height is 157 cm. Now my age is 37 and now I am taking longer to get an erection Is this normal I had a feeling of poor erection. Is this normal ? I consulted doctor,who got me tested for urine,VDRL,blood group,haemoglobin,HIV test...but no test of hormones,and said that everything is normal except for haemoglobin which was 14 in reading.He said this haemoglobin reading is of sexual haemoglobin and it should have been 22.Eight gms deficit should be first recovered..He recommends 18 IVs to make it 22and then start his treatment .I think poor erection and taking longer for it may be because of age factor. I feel he is after my money and is exploiting the situation ,instead of genuine treatment.Please enlighten me on this.
Posted Sat, 28 Apr 2012 in Erectile Dysfunction
Answered by Dr. Rakhi Tayal 25 minutes later

Thanks for writing to us.

Sertaline treatment can cause erectile dysfunction. But it should not manifest now that you have stopped the treatment.

Regarding the hemoglobin levels, a reading of 14gm% is normal for an adult male. You do not have anaemia if the report is correct . So, there is no need fo i.v. iron treatment.

Erectile functions are affected by multiple factors - both organic and psychological. Urologist is an ideal person who can investigate for organic causes. You may need battery of test - blood test, ultrasound scans, doppler study, neurological assessment, etc to identify the cause.

If no organic causes is found perhaps lifestyle modifications will be necessary. Anxiety is found as the cause most often. Destressing measures like exercise, particularly aerobic exercise is an effective treatment for erectile dysfunction.

Apart from this, good couple intimacy, quiting smoking (if any) is the necessary to reduce the problem.

A few medical drugs such as phosphodiesterase inhibitors / alprostadil have been used for the treatment. You may get them prescribed by a doctor if none of the above measures are successful in treating the problem. Both oral medications as well as injections are available to help in maintaining the erection. Your physician will help you in choosing the best agent for you after examining you to rule out the contraindicating factors.

When pharmacological methods fail, a purpose-designed external vacuum pump can be used to attain erection, with a separate compression ring fitted to the penis to maintain it.

To increase your sex drive you can add celery, raw oysters, banana,avocado, almonds, eggs, figs, garlic,etc to your food.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor